Cold and Flu Symptoms

Colds and flu are both highly contagious and, in the initial stages, a bad cold and a mild case of the flu might seem alike.  However, unlike a cold, flu is a serious illness that can have life-threatening complications.  Check this table to compare flu and cold symptoms:

SymptomsColdFlu
FeverRare in adults and older children, but can be as high as 102 degrees F (39 degrees C) in infants and small childrenUsually 102 degrees F (39 degrees C), but can go up to 104 degrees F (40 degrees C) and usually lasts 3 to 4 days
HeadacheRareSudden onset and can be severe
General muscle aches and painsSometimes, mildUsual, and often severe
Tiredness and weaknessSometimes, mildOften extreme, and can last two or more weeks
Extreme exhaustion or fatigueRareVery common, sudden onset and can be severe
Runny, stuffy noseCommonCommon
SneezingCommonSometimes
Sore throatCommonCommon
CoughSometimes, mild hacking coughUsual, and can become severe
ComplicationCan lead to sinus congestion or earacheCan lead to pneumonia and severe respiratory problems, can worsen other chronic health problems

Ten Tips for Dodging the Flu

 

  1. Wash your hands. Most cold and flu viruses are spread by direct contact.
  2. Don’t cover your sneezes and coughs with your hands. Use a tissue, then throw it away immediately.  If you do have to cough or sneeze into your hands, wash them immediately.
  3. Don’t touch your face. Cold and flu viruses enter your body through the eyes, nose or mouth.  Touching their faces is the main way children catch colds and a key way that they pass colds on to their parents.
  4. Drink plenty of fluids. A typical, healthy adult needs 8 glasses of fluids (eight ounces each) a day.
  5. Get fresh air. A regular dose of fresh air is important, especially in cold weather when central heating dries you out and makes your body more vulnerable to cold and flu viruses.
  6. Do aerobic exercise regularly. These exercises help increase the body’s natural virus-killing cells.  A good example of an aerobic exercise is walking.
  7. Don’t smoke. Statistics show that heavy smokers get more severe colds and more respiratory illnesses.  Even being around smoke profoundly affects the immune system.
  8. Eat well. A balanced diet including foods rich in zinc and Vitamin C will help to keep your immune system strong.
  9. Limit alcohol consumption. Heavy drinkers are more prone to initial infections as well as secondary complications.
  10. Avoid crowds. If there is a known flu outbreak, it is best to avoid crowded places.

Cold and Flu Treatment

If you do come down with the flu, your Rapid Care healthcare provider can prescribe a regiment of anti-viral medicine that may speed your recovery and reduce symptom severity, especially if used within 48 hours.

Flu Vaccine

 

  • The Centers for Disease Control and Prevention (CDC) recommends that everyone over the age of 6 months receive the flu vaccine every year. The only exceptions are for those allergic to the vaccine. Two types of flu vaccine are available: a killed vaccine that comes in 3 injectable forms, and a live vaccine given as a nasal spray.
  • Newer vaccines contain very little egg protein, but an allergic reaction still may occur in people with strong allergies to eggs. A new vaccine made in animal cell culture, not in eggs, was approved by the Food and Drug Administration (FDA) in November 2012, for people aged 18 years and older.
  • In December 2012, the FDA approved a new type of influenza vaccine, which will be used for the first time in the 2013 – 2014 season. This vaccine will match the 2 current strains of both influenza A and B, to provide wider protection. The vaccine is approved for ages 3 years and older.

Risk Factors

Age

The very young and the very old are at higher risk for upper respiratory tract infections and their associated complications.

Children. Young children are prone to colds and may have as many as 12 colds every year. Millions of cases of influenza develop in American children and adolescents each year.

Before the immune system matures, all infants are susceptible to upper respiratory infections, with a possible frequency of one cold every 1 to 2 months. Smaller nasal and sinus passages also make younger children more vulnerable to colds than older children and adults. Upper respiratory infections gradually diminish as children grow, until at school age their rate of such infections is about the same as an adult’s. There is almost never cause for concern when a child has frequent colds, unless the colds become unusually severe or more frequent than usual.

The Elderly. The elderly have diminished cough and gag reflexes, and their immune systems are often weaker. They are therefore at greater risk for serious respiratory infections than the young and middle-aged adults.

Exposure to Smoke and Environmental Pollutants

The risk of respiratory infections is increased by exposure to cigarette smoke, which can injure airways and damage the cilia (tiny hair-like structures that help keep the airways clear). Toxic fumes, industrial smoke, and other air pollutants are also risk factors. Parental smoking increases the risk of respiratory infections in their children.

Medical Conditions

People with AIDS and other medical conditions that damage the immune system are extremely susceptible to serious infections.

Cancers, especially leukemia and Hodgkin’s disease, put patients at risk. Patients who are on corticosteroid (steroid) treatments, chemotherapy, or other medications that suppress the immune system are also prone to infection.

People with diabetes are at a higher risk for the flu.

Certain genetic disorders predispose people to respiratory infections. They include sickle-cell disease, cystic fibrosis, and Kartagener syndrome (which results in malfunctioning cilia).

People under Stress

A number of studies suggest that stress increases one’s susceptibility to a cold. Stress appears to increase the risk for a cold regardless of lifestyle or other health habits. And once a person catches a cold or flu, stress can make symptoms worse.

It is not clear why these events occur. Some experts believe that stress alters specific immune factors, which cause inflammation in the airways.

Seasonal Incidence

Colds and the flu occur predominantly in the winter. Flu season typically starts in October and lasts into mid March.

The reasons for this seasonal bias are not due to the cold itself, but to other factors. Certainly, the flu and colds are more likely to be transmitted in winter because people spend more time indoors and are exposed to higher concentrations of airborne viruses. Dry winter weather also dries up nasal passages, making them more susceptible to viruses. Some experts theorize that the high rates of viral infections in winter may be due to certain immune factors, which react to light and dark and affect a person’s susceptibility to viruses.

Traveling in Trains, Buses, and Planes

Traveling in close contact with people, whether on trains, planes, or buses, can increase the risk for respiratory infections.

Day Care Centers

Children who attend day care may have an increased risk of colds. However, they may have lower cold rates in their first years of regular school. The colds they catch in day care, then, may bestow some immunity to future colds for a few years. By age 13, such protection has worn off. There is also some evidence that frequent colds in young children may help protect against future allergies and asthma.

Complications

 

Colds rarely cause serious complications. In about 1% of cases, a cold can lead to other complications, such as sinus or ear infections. It can also aggravate asthma and, in uncommon situations, increase the risk for lower respiratory tract infections.

Ear Infections. The rhinovirus, a major cause of colds, also commonly predisposes children to ear infections, possibly by blocking the Eustachian tube, which leads to the middle ear. Viruses may even attack the ear directly.

Sinusitis. Between 0.5 to 3% of people with colds develop sinusitis, an infection in the sinus cavities (air-filled spaces in the skull). Sinusitis is usually mild, but if it becomes severe, antibiotics generally eliminate further problems.

Lower Respiratory Tract Infections. The common cold poses a risk for bronchitis and pneumonia in nursing home patients, and in other people who may be vulnerable to infection.

Aggravation of Asthma. Rhinovirus infections can aggravate asthma in both children and adults. In fact, rhinovirus has been reported to be the most common infectious organism associated with asthma attacks. Problems with wheezing may persist for weeks after a cold.

 

Complications of Influenza

The flu is usually self-limited. However, each flu season is unpredictable and can make varying numbers of people dangerously sick. According to the CDC, between 1976 and 2006, flu-associated deaths ranged from about 3,000 to 49,000. People at highest risk for serious complications from seasonal flu are those over 65 years old and those with chronic medical conditions. Influenza A is the most severe strain. Influenza B tends to be milder.

Unlike the seasonal flu, children younger than 5 years old, especially those younger than age 2, with H1N1 (swine) flu are also at risk for more serious complications. Pregnant women with H1N1 influenza are also at increased risk for complications.

Pneumonia. Pneumonia is the major serious complication of influenza and can be very serious. It can develop about 5 days after the flu. More than 90% of the deaths caused by influenza and pneumonia occur among older adults.

Flu-related pneumonia nearly always occurs in high-risk individuals. It should be noted that pneumonia is an uncommon outcome of influenza in healthy adults.

Complications in the Central Nervous System in Children. Influenza increases the risk for complications in the central nervous system of small children. Febrile seizures are the most common neurologic complication in children. The risks decline after a child turns 1 year old, but are still high in children aged 3 to 5 years old.

 

Prevention

 

Because colds and the flu are easily spread, everyone should always wash their hands before eating and after going outside. Ordinary soap is sufficient. Waterless hand cleaners that contain an alcohol-based gel are also effective for everyday use and may even kill cold viruses.

Antibacterial Products

Antibacterial soaps add little protection, particularly against viruses. In fact, one study suggests that common liquid dish washing soaps are up to 100 times more effective than antibacterial soaps in killing respiratory syncytial virus (RSV), which is known to cause pneumonia. Wiping surfaces with a solution that contains one part bleach to 10 parts water is very effective in killing viruses. Alcohol-based hand cleaners are very effective, as mentioned above, and are recommended by the CDC.

Temperature

Colds are not caused by insufficiently warm clothes or by going outside with wet hair.

Treatment

The following are some food and fluid recommendations. They will not cure a cold, but they may help a person deal better with the symptoms:

  • Drinking plenty of fluids and getting lots of rest when needed is still the best bit of advice to ease the discomforts of the common cold. Water is the best fluid and helps lubricate the mucous membranes. (There is no evidence that drinking milk will increase or worsen mucus.)
  • Chicken soup does indeed help congestion and body aches. The hot steam from the soup may be its chief advantage, although laboratory studies have actually reported that ingredients in the soup may have anti-inflammatory effects. In fact, any hot beverage may have similar soothing effects from steam. Ginger tea, fruit juice, and hot tea with honey and lemon may all be helpful.
  • Spicy foods that contain hot peppers or horseradish may help clear sinuses.

Vitamins

Despite a few studies that suggest that large doses of vitamin C may reduce the duration of a cold, most of the scientific evidence finds no benefit. Taking high doses of vitamin C is not recommended, for the following reasons:

  • High doses of vitamin C may cause headaches, intestinal and urinary problems, and even kidney stones.
  • Because vitamin C increases iron absorption, people with certain blood disorders, such as hemochromatosis, thalassemia, or sideroblastic anemia, should avoid high doses of this vitamin.
  • Large doses of vitamin C can also interfere with anticoagulant medications (“blood thinners”), blood tests used in diabetes, and stool tests.

In addition, a review of evidence suggests that taking large doses of vitamin C after the onset of cold symptoms does not improve the symptoms or shortens the duration of the cold.

Zinc

Zinc appears to influence the immune system and it may have a direct effect on viruses. Zinc preparations in lozenge or nasal gel form are marketed as cold treatments. Studies are very mixed on the effects of zinc on colds. A review of available studies comparing zinc treatment to placebo (“sugar pill”) found only one high-quality study, which showed that zinc nasal gels might provide a benefit. Another review of 14 studies showed that oral zinc may shorten the duration of colds, but cautioned that large high-quality studies are needed before any treatment recommendations can be made. The overall benefit of zinc in the prevention of colds remains unclear. In any case, no one with an adequate diet and a healthy immune system should take zinc for prolonged periods, for the purpose of preventing colds.

Side Effects. Side effects, particularly of the lozenges form, include the following:

  • Dry mouth
  • Constipation
  • Nausea
  • Bad taste (possibly only with zinc gluconate lozenges)
  • Severe vomiting, dehydration, and restlessness (signs of overdose, seek medical help)
  • Allergic response (rare)

In 2009, the FDA issued a warning regarding Zicam nasal gel swabs containing zinc. The FDA has received reports of cases of anosmia (loss of the sense of smell) following use of these products. These reports are corroborated by several studies connecting nasal zinc applications with anosmia. The reports concerned only nasal gel containing zinc, not oral preparations of zinc.

Food and Drug Interactions. Zinc may also interact with drugs or other elements:

  • It may reduce absorption of certain antibiotics.
  • Foods high in calcium or phosphorus may reduce zinc absorption.
  • In high doses and for long periods of time, zinc can cause copper deficiencies.

Medications for Mild Pain and Fever Reduction

Many people take medications to reduce mild pain and fever. Adults most often choose aspirin, ibuprofen (Advil), or acetaminophen (Tylenol).

The following are recommendations for children:

  • Acetaminophen (Tylenol) or ibuprofen (usually Advil or Motrin) are the typical pain-relievers parents give their children. Most pediatricians advise such medications for children who run fevers over 101 °F. Some suggest alternating the two agents, although there is no evidence that this regimen offers any benefits, and it might be harmful.
  • Aspirin and aspirin-containing products should never be used in children or adolescents. Reye syndrome, a very serious condition that can be life threatening, has been associated with aspirin use in children who have flu symptoms or chicken pox.

Nasal Strips

Nasal strips (such as Breathe Right) are placed across the lower part of the nose and pull the nostrils open. These strips may open the nasal passages and claim to ease congestion due to a cold, sinusitis, or hay fever. As of yet, there is no scientific evidence that they offer such benefits.

Nasal Wash

A nasal wash can be helpful for removing mucus from the nose. A saline solution can be purchased at a drug store or made at home. If you make a salt solution at home, you should first boil tap water and carefully clean and dry any device that was used to store the water. Although nasal washes have long been recommended, one study reported that neither a homemade solution (using one teaspoon of salt and one pinch of baking soda in a pint of warm water) nor a commercial hypertonic saline nasal wash had any effect on symptoms. Further, one preliminary study found that over-the-counter saline nasal sprays that contain benzalkonium chloride as a preservative may actually worsen symptoms and infection.

Some physicians, however, advocate a traditional nasal wash that has been used for centuries and is different from that used in most studies. It contains no baking soda and uses more fluid for each dose and less salt. The nasal wash should be performed several times a day.

A simple method for administering a nasal wash:

  • Lean over the sink head down.
  • Pour some solution into the palm of the hand and inhale it through the nose, one nostril at a time.
  • Spit the remaining solution out.
  • Gently blow the nose.

The solution may also be inserted into the nose using a large rubber ear syringe, available at a pharmacy. In this case, the process is the following:

  • Lean over the sink head down.
  • Insert only the tip of the syringe into one nostril.
  • Gently squeeze the bulb several times to wash the nasal passage.
  • Then press the bulb firmly enough so that the solution passes into the mouth.
  • The process should be repeated in the other nostril.

Nasal-Delivery Decongestants

Nasal-delivery decongestants are applied directly into the nasal passages with a spray, gel, drops, or vapors. Nasal forms work faster than oral decongestants and have fewer side effects. They often require frequent administration, although long-acting forms are now available. Ingredients and brands of nasal decongestants include the following:

Long Acting Nasal-Delivery Decongestants. They are effective in a few minutes and remain so for 6 – 12 hours. The primary ingredient in long-acting decongestant is:

  • Oxymetazoline: Brands include Vicks Sinex (12-hour brands), Afrin (12-hour brands), Dristan 12-Hour, Good Sense, Nostrilla, Neo-Synephrine 12-Hour
  • Xylometazoline: Inspire, Otrivin, Natru-vent

Short-Acting Nasal-Delivery Decongestants. The effects usually last about 4 hours. The primary ingredients in short-acting decongestants are:

  • Phenylephrine: Neo-Synephrine (mild, regular, high-potency), 4-Way, Dristan Mist Spray, Vicks Sinex
  • Naphazoline (Naphcon Forte, Privine)

Dependency and Rebound. The major hazard with nasal-delivery decongestants, particularly long-acting forms, is a cycle of dependency and rebound effects. The 12-hour brands pose a particular risk for this effect. This effect works in the following way:

  • With prolonged use (more than 3 – 5 days), nasal decongestants lose effectiveness and even cause swelling in the nasal passages.
  • The patient then increases the frequency of their dose. The congestion worsens, and the patient responds with even more frequent doses, in some cases as often as every hour.
  • Individuals then become dependent on them.

Tips for Use. The following precautions are important for people taking nasal decongestants:

  • When using a nasal spray, spray each nostril once. Wait a minute to allow absorption into the mucosal tissues, and then spray again.
  • Keep the nasal passages moist. All forms of nasal decongestants can cause irritation and stinging. They also may dry out the affected areas and damage tissues.
  • Do not share droppers and inhalators with other people.
  • Use decongestants only for conditions requiring short-term use, such as before air travel or for a single-allergy attack. Do not take them more than 3 days in a row.
  • Discard sprayers, inhalators, or other decongestant delivery devices when the medication is no longer needed. Over time, these devices can become reservoirs for bacteria.
  • Discard the medicine if it becomes cloudy or unclear.

Oral Decongestants

Oral decongestants also come in many brands, which mainly differ in their ingredients. The most common active ingredients are pseudoephedrine (Sudafed, Actifed, Drixoral) or phenylephrine (Sudafed PE and many other cold products). Note that pseudoephedrine sales are restricted in many communities because of potential use in the manufacturing of meth.

Side Effects of Decongestants. Decongestants have certain adverse effects, which are more apt to occur in oral than nasal decongestants and include the following:

  • Agitation and nervousness
  • Drowsiness (particularly with oral decongestants and in combination with alcohol)
  • Changes in heart rate and blood pressure

Avoid combinations of oral decongestants with alcohol or certain drugs, including monoamine oxidase inhibitors (MAOI) and sedatives.

Individuals at Risk for Complications from Decongestants. People who may be at higher risk for complications are those with certain medical conditions, including disorders that make blood vessels highly susceptible to contraction. Such conditions include the following:

  • Heart disease
  • High blood pressure
  • Thyroid disease
  • Diabetes
  • Prostate problems that cause urinary difficulties
  • Migraines
  • Raynaud’s phenomenon
  • High sensitivity to cold
  • Emphysema or chronic bronchitis

Anyone with the above conditions should not use either oral or nasal decongestants without a doctor’s guidance. In addition, people taking medications that increase serotonin levels, such as certain antidepressants, anti-migraine agents, diet pills, St. John’s wort, and methamphetamine, should avoid decongestants. The combinations can cause blood vessels in the brain to narrow suddenly, causing severe headaches and even stroke.

Others who should use these drugs with caution are the following (consult your health care provider):

  • Anyone who is pregnant.
  • Children: Children appear to metabolize decongestants differently than adults. Decongestants should not be used at all in infants and small children under the age of 4. Young children are at particular risk for side effects that depress the central nervous system. Such symptoms cause changes in blood pressure, drowsiness, deep sleep, and, rarely, coma. Studies have also shown that these cough and cold products generally are not effective in the treatment of children under 6 years of age.

In October 2007, drug manufacturers voluntarily withdrew from the market all oral cough and cold products, including decongestants, aimed at children under 2, due to potential harm from misuse. In late 2008, the Consumer Healthcare Products Association, which represents most of the US makers of nonprescription over-the-counter cough and cold medicines in children, began voluntarily modifying its products’ labels to read “Do Not Use in Children Under 4.” This action is supported by the FDA.

Under no circumstances should children be given adult medicines, including over-the-counter medications.

Cough Remedies

Major studies have indicated that over-the-counter cough medicines are not very effective, but they are also not harmful.

  • For thick phlegm, patients may try cough medications that contain guaifenesin (Robitussin, Scot-Tussin Expectorant), which loosens mucus. Patients should not suppress coughs that produce mucus and phlegm. It is important to expel this substance. To loosen phlegm, patients should drink plenty of fluids and use a humidifier or steamer.
  • For patients with a dry cough, a suppressant may be useful, such as one that contains dextromethorphan (Drixoral Cough, Robitussin Maximum Strength Cough Suppressant).

Medications that contain both a cough suppressant and an expectorant are not useful and should be avoided. Medicated cough drops that contain dextromethorphan are not very useful. A patient is just as likely to find relief from hard candy or lozenges.

Prescription cough medications with small doses of narcotics are available. They are usually reserved for lower respiratory infections with significant coughs.

Remedies for Sore Throat Associated with Colds

Sore throats that are associated with colds are generally mild. The following may be helpful:

  • Cough drops, throat sprays, or gargling warm salt water may help relieve sore throat and reduce coughing.
  • Throat sprays that contain phenol (such as Vicks Chloraseptic) may be helpful for some.
  • Cough drops that contain menthol and mild anesthetics, such as benzocaine, hexylresorcinol, phenol, and dyclonine (the most potent), may soothe a mild sore throat.
  • People with sore throats from postnasal drip might try taking a teaspoon of liquid antacid. They shouldn’t drink anything afterward, since the intention is to coat the throat and help neutralize the acid in the mucus that might be causing pain.

If soreness in the throat is very severe and does not respond to mild treatments, the patient or parent should check with the physician to see if a strep throat is present, which would require antibiotics. [See “What is Strep Throat?” in the Diagnosis section of this report.]

Combination Cold and Flu Remedies and Antihistamines

Dozens of remedies are available that combine ingredients aimed at more than one cold or flu symptom. In general, they do no harm, but they have the following problems:

  • Some ingredients may produce side effects without even helping a cold.
  • In some cases, the ingredients conflict (such as a cough expectorant and a cough suppressant).
  • In other cases, a patient may wish to increase the dosage to improve one symptom, which serves to increase other ingredients that do no good and, in higher doses, may cause side effects.

Acetaminophen. Many cold and flu remedies contain acetaminophen, the active ingredient in Tylenol. Acetaminophen in high dosages can cause serious liver injury. When taking combination medicines, always check the ingredients for the presence of acetaminophen, and be sure never to take more than the recommended daily dose of 4g acetaminophen.

Note on Antihistamines. Many combination remedies contain antihistamines. Antihistamines are used principally for allergies and the common cold. First-generation antihistamines may reduce cold symptoms by drying out nasal passages; this may help with a running nose caused by colds (but it also interferes with treatments of sinusitis). Their benefits for the cold are likely to be due to the drowsiness they cause. Such antihistamines include Benadryl, Tavist, and Chlor-Trimeton. The newer, second-generation antihistamines (Claritin, Allegra, Zyrtec) do not have these effects and also appear to have no benefits against colds.

Herbs and Supplements

Herbal remedies and dietary supplements are not regulated by the FDA. This means that manufacturers and distributors do not need FDA approval to sell their products. However, any substance that affects the body’s chemistry can, like any drug, produce side effects that may be harmful. There have been numerous reported cases of serious and even deadly side effects from herbal products.

The following are special concerns for people taking natural remedies for colds or influenza:

  • Echinacea is commonly taken to prevent onset and ease symptoms of colds or flu. High quality studies have failed to show that this herb helps prevent or treat colds. In addition, some people are allergic to echinacea. People who have autoimmune diseases or plant allergies should avoid it. There have been a few reports of people experiencing a skin reaction to this herb. This particular reaction, called erythema nodosum, is characterized by tender, red nodules under the skin.
  • Chinese herbal cold and allergy products can contain trace amounts of aristolochic acid, a chemical that causes kidney damage and cancer. Many herbal remedies imported from Asia may contain potent pharmaceuticals, such as phenacetin and steroids, as well as toxic metals.
  • The use of elderberry extract has been shown in laboratory studies to inhibit the activity of certain viruses, including flu viruses. A small randomized controlled study in humans has shown elderberry extract shortened the duration of flu symptoms in participants. However, larger studies are needed to confirm these observations.